Identifying The Symptoms Of A Drug Reaction

For those with no known allergies, a drug reaction can be difficult to recognize. While they are most likely to happen in those who are trying a new prescription for the first time, it is possible for patients to develop symptoms to a drug that they have had experience with in the past. Anytime you begin taking over the counter or prescription medication, it is a good idea to be mindful of the symptoms that may indicate an allergic reaction.

One of the most commonly experience allergy symptoms is swelling. In many, this swelling will happen in the throat making it difficult to breath. However, swelling anywhere, particularly at the site of an injection, is a telltale indicator of an allergy. Often, this symptom is not life threatening, but it is still something that should be discussed with a doctor.

Another external reaction that may be indicative of an allergy is the development of a rash or hives. Again, this may be local to the area in which a drug was injected, or in the case of a cream, rubbed onto the skin, but it can also happen after an oral medication is taken. Hives and rashes typically develop shortly after a drug is taken, and will often go away on their own if the patient discontinues the use of the allergen.

In some cases, patients will develop a fever when they are exposed to an allergen. If this happens, it is a good idea to immediately discontinue the drug regimen and get in touch with your doctor. Sometimes, fevers will be accompanied by the symptoms listed above, or they may present alone.

Those who know that they have a drug reaction should take care to avoid the allergen in the future. Typically, reactions will continue to get worse with each exposure, so what was once a mild reaction could turn life threatening with continued exposure. If you are taking medication and feel that you are having an allergy attack, contact your doctor as quickly as you can.

Comments are closed.